Alert archive / Texas / Special Weather Statements in 2015

Special Weather Statement, NWS Midland/Odessa, TX

March 31, 2015Scurry County, Texas

NWS Midland/Odessa, TX issued this special weather statement at Mar 31, 2015, 5:13 PM CDT for Scurry County, Texas. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2015, 5:13 PM CDT (22:13 UTC)
Expired
Mar 31, 2015, 5:45 PM CDT
In force
32 min
Issued by
NWS Midland/Odessa, TX

County Scurry County, TX

The radar

The Lubbock radar (KLBB), 144 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2015-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 154 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2015-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 125 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
154 J/kg
Mixed-layer CIN
-313 J/kg
Mixed-layer LCL
2312 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
125 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WWUS84 KMAF 312213
SPSMAF

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT TUE MAR 31 2015

TXZ048-312245-
SCURRY-
513 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR A THUNDERSTORM CAPABLE OF SMALL 
HAIL AND GUSTY WINDS AFFECTING SOUTHEASTERN SCURRY COUNTY UNTIL 545 
PM CDT...

THE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF WINSTON FIELD AT 
512 PM CDT...MOVING NORTHEAST AT 20 MPH.

LAT...LON 3253 10093 3270 10102 3285 10065 3261 10066
TIME...MOT...LOC 2212Z 247DEG 19KT 3265 10088

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this special weather statement went out at Mar 31, 2:38 PM CDT, 2 hours 35 minutes earlier.

Area forecast discussion, Mar 31, 2:38 PM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
238 PM CDT Tue Mar 31 2015

.DISCUSSION...
Upper level low pressure area in southwest Mexico will move
east tonight toward the Big Bend and weaken as another trough
moves onshore on the west Coast. This trough will produce a slight
chance of thunderstorms overnight across mainly west Texas. Not
expecting much if any severe weather given the extensive cloud
shield with a weakening upper system approaching after peak
heating with weak dryline/convergence and marginal shear.

The upper level trough will quickly move east and be replaced by
zonal flow through the weekend. A surface lee low/trough will
reform in this flow with low level thermal ridging and downslope
flow producing much above normal temperatures Wednesday and
Thursday. In addition breezy to windy conditions will develop
across southeast New Mexico, the Upper Trans Pecos and the
northern and central Permian Basin by Thursday afternoon as winds
increase through the column. High winds are not out of the
question in the Guadalupe Mountains and later shifts will need
to monitor for a high wind watch for Thursday in that area.

An upper level trough moving across the northern states is
forecast to drop a cold front through the region Friday
with temperatures dropping back to below normal by
Saturday.

West to southwest flow aloft will continue next Sunday through
next Tuesday with much above normal temperatures quickly
developing again. A dryline will develop and push east each day
from the eastern slopes of the mountains in the morning, to the
central or eastern Permian Basin by late afternoon. Late afternoon
and or early evening isolated thunderstorms can not be ruled out
east of the dryline but confidence was not high enough at this
time to mention in the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 56  85  55  90  /  20   0   0   0
BIG SPRING TX              61  87  60  93  /  20   0   0   0
CARLSBAD NM                55  89  52  92  /  10   0   0   0
DRYDEN TX                  58  90  61  96  /  20   0  10   0
FORT STOCKTON TX           60  89  61  92  /  20   0   0   0
GUADALUPE PASS TX          50  78  53  82  /  20   0   0   0
HOBBS NM                   53  84  51  83  /  10   0   0   0
MARFA TX                   43  79  43  85  /  20   0   0   0
MIDLAND INTL AIRPORT TX    56  87  55  91  /  20   0   0   0
ODESSA TX                  57  87  58  91  /  20   0   0   0
WINK TX                    55  89  54  93  /  20   0   0   0

&&

.FIRE WEATHER...
An upper-lvl trough will make landfall on the PacNW coast Wednesday
afternoon, and dive to the 4 Corners area by late Thursday
afternoon.  Abundant daytime heating over West Texas and Southeast
New Mexico will result in unseasonably warm afternoon temperatures
climbing to the 80s and low 90s, yielding minimum RH's of 5-10
percent.  Forecast soundings mix to above 700mb, where 25-35 mph WSW
flow is forecast to round the base of the upper trough.  This
may result in critical fire weather conditions for much of the day
Thursday, as well as Thursday evening.  Thus, we'll issue a Fire Wx
Watch for SE NM and adjacent areas.  Fire Danger is currently only
moderate is some of the areas in the watch, but this is expected to
change w/continued heating/drying over the next 36-48 hours.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Thursday morning through Thursday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ...Southeast Plains/BLM Roswell/LNZ.

TX...FIRE WEATHER WATCH from Thursday morning through Thursday
     evening FOR THE FOLLOWING ZONES... Andrews...Dawson...
     Gaines...Guadalupe Mountains...Loving...Reeves County and
     Upper Trans Pecos...Van Horn and Highway 54 Corridor.

&&

44/12

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Mar 31, 1:37 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
137 PM CDT TUE MAR 31 2015

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
137 PM CDT TUE MAR 31 2015 /1237 PM MDT TUE MAR 31 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...MAINLY OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS.
ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT
LIGHTNING...SMALL HAIL...GUSTY WINDS...AND BRIEF...HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WARM...DRY AND BREEZY CONDITIONS WILL LIKELY RESULT IN CRITICAL
FIRE WEATHER CONDITIONS THURSDAY AND THURSDAY EVENING ACROSS THE
GUADALUPE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS....AND ADJACENT
AREAS OF WEST TEXAS.  A FIRE WEATHER WATCH IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Mar 31, 3:51 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
351 PM CDT TUE MAR 31 2015

TXZ048-053-312115-
MITCHELL-SCURRY-
351 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR A THUNDERSTORM CAPABLE OF SMALL
HAIL AND GUSTY WINDS AFFECTING NORTHEASTERN MITCHELL AND
SOUTHEASTERN SCURRY COUNTIES UNTIL 415 PM CDT...

THE THUNDERSTORM WAS LOCATED OVER COLORADO CITY AIRPORT AT 350
PM CDT...MOVING NORTHEAST AT 15 MPH.

LAT...LON 3231 10095 3247 10106 3265 10076 3249 10065
      3244 10066
TIME...MOT...LOC 2050Z 239DEG 13KT 3244 10091
Special weather statement, Mar 31, 5:13 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 PM CDT TUE MAR 31 2015

TXZ048-312245-
SCURRY-
513 PM CDT TUE MAR 31 2015

...SIGNIFICANT WEATHER ADVISORY FOR A THUNDERSTORM CAPABLE OF SMALL
HAIL AND GUSTY WINDS AFFECTING SOUTHEASTERN SCURRY COUNTY UNTIL 545
PM CDT...

THE THUNDERSTORM WAS LOCATED 5 MILES SOUTHEAST OF WINSTON FIELD AT
512 PM CDT...MOVING NORTHEAST AT 20 MPH.

LAT...LON 3253 10093 3270 10102 3285 10065 3261 10066
TIME...MOT...LOC 2212Z 247DEG 19KT 3265 10088

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 2:26 PM CDTFire Weather WatchMAFAndrews, Dawson, Gaines, Loving37 hr
Mar 31, 3:51 PM CDTSpecial Weather StatementMAFMitchell24 min
Mar 31, 5:16 PM CDTSpecial Weather StatementMAFMitchell29 min

Nearby

Special Weather Statements in Texas, 2015Every special weather statement in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.